Virginia, 2017Winter Weather in Virginia, January 30, 2017
January 30, 2017 · NWS AKQ · 1 event in 1 county or zone
Weak low pressure tracking across the Delmarva and off the coast produced between one half inch of snow and one inch of snow across portions of central Virginia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak low pressure tracking across the Delmarva and off the coast produced between one half inch of snow and one inch of snow across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 30, 3:33 AM EST, 27 minutes earlier.
Area forecast discussion, Jan 30, 3:33 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
333 AM EST Mon Jan 30 2017
.SYNOPSIS...
Low pressure deepens as it moves off the Mid Atlantic coast today.
High pressure returns tonight and Tuesday. A cold front crosses the
area Tuesday night. High pressure builds into the region for the mid
week period.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest MSAS showing a sfc trof moving across the fa with a weak sfc
low moving east across Dorchester County, MD. This track is a bit
farther north than progged yesterday which has had its implications
for pcpn type...intensity and QPF.
Given the above, this seems to be a dynamically cooled winter event
as the latest vertical temp profiles and current obs are indicating
that snow becomes the dominate pcpn type in bands of enhanced echoes.
Otw, just a mix of rain/snow with temps above freezing in areas of
lighter pcpn intensity. Thus, trimmed back snow accumls except across
the lwr md ern shore where the latest high res models show the best
mid level forcing/uvm wrap around pcpn band is progged to track through
14Z as the low pulls offshore. This is where the mixed pcpn quickly
becomes all snow and should become intense enough in order to drop
sfc temps to near freezing allowing for the accumulations. With this
in mind, will keep current advisory in place for a snowfall around
1 inch across Wicomico and 1 to 2 inches across Dorchester (highest
around Cambridge). Otw, mix rain/snow showers to snow shwrs this
morning with little if any accumls west of the bay...up to 1/2 inch
across the rest of the MD ern shore.
The low pulls farther away from the coast after 18Z, however the
combination of mid level moisture and trailing vorticity should keep
skies mstly cloudy with sct snow shwrs / flurries along the coast
through 21Z. Some partial sun possible across the piedmont. Brisk
and chilly as NW winds become gusty to 25-30 mph from midday into
late afternoon. Highs mainly 40-45F...but may struggle to get out of
the up 30s across the MD eastern shore.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
High pressure moves across the SERN states tonight and Tue. Mstly
clr and cold tonight. Lows 25-30. SW winds become gusty Tue with low
level WAA supporting a much milder day. Partly sunny. Highs from the
lwr 50s eastern shore to upr 50s srn most zones.
A weak (but dry) cold front crosses the area Tue night. Lows in the
mid 30s NW to the lwr 40s SE. Partly sunny and mild again Wed.
Latest data suggests a few shwrs may drift east off the mts and into
the Piedmont late. Highs in the 50s to near 60 ivof Albemarle Sound.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Seasonably cool and dry conditions will continue through next
weekend due to persistent WNW flow. There is some indication,
especially on the GFS, of a low pressure system crossing the
Carolinas on Friday, which could bring some light pcpn into
southern areas. Will carry slight chc pops Friday in these
areas, otherwise, dry through the period. High temps will remain
in the 40s with lows in the 20s and 30s.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Pcpn mainly in the form of rain shwrs continues to move across
the area ahead of the approaching low pressure from the NW.
Given the current radar loop, decided to go with VCSH most areas
(except ECG) to start off the period along with MVFR-VFR cigs.
The low is progged to track across northern VA then off the
coast later tonight. Colder air to filters in behind it, allowing
the rain showers to become mix with snow at RIC/SBY by 09Z. Models
agree that a period of steadier pcpn on the back side of the
departing low racks across the VA northern neck on NE across
the lower Maryland eastern shore between 10Z-14Z. Pcpn expected
to vary in intensity at SBY and become all snow. This results
in CIGS/VSBYS quickly lowering to IFR for a few hour period
around 12Z. For now, went with a 2SM prevailing with a tempo
group around 12Z for some mdt snowfall rates at SBY.
OTW, gusty WNW winds between 15-25kts develop by 16Z as the low
deepens off the NJ coast. Enough moisture on TSCTNS for a BKN
SC-AC cloud deck during the daylight hours. Skies quickly clr
after 00Z Tue along with diminishing winds.
Outlook: High pressure returns to the region tonight through
Tuesday allowing for VFR conditions. A dry cold frontal passage
occurs Tuesday night. Dry weather should prevail through Friday.
&&
.MARINE...
Sfc cold front is draped across far SE VA/NE NC as of 300 AM and
is expected to exit the coast by sunrise. Wind direction behind
the front is generally west but will become more WNW after
sunrise. Already starting to see an increase in wind speeds to
15-20kt immediately behind the front, therefore will start all
SCA flags at 300 AM. WNW winds will continue to increase to
15-25kt Ocean/Bay/Sound (gusts up to 30kt south of Parramore
Island); 15-20kt Rivers as a strong shortwave swings through the
region today. Seas/waves generally 3-4ft today. Based on current
wind forecast, did extended a few SCA flags for 3 more hours into
this evening before winds diminish below advisory thresholds.
Sfc high pressure briefly returns tonight. Winds back from WNW
this evening to SW after midnight once the ridge axis shifts ewd
off the coast. Wind speeds diminish below 15kt during this time.
Seas subside to 2-3ft overnight. Waves subside to 1-2ft.
A deepening Clipper system tracks across the Midwest Tue and
along the Ern Great Lakes into New England Tue night. This feature
will drag a cold front through the waters Tue evening. Although
strong cold air advection is not as prominent with this system,
the pressure gradient will tighten significantly as the front
approaches the region. A strong jet streak around 100kt will also
aid in wind potential. Expect another round of SCA conditions to
develop by mid morning Tue and persist into early Tue evening.
SW winds of 15-25kt for Ocean/Bay/Sound (gusting up to 30kt Ocean
during the daytime on Tue) and 15-20kt all Rivers. Seas build to
4-6ft north of Cape Charles Light where the best dynamics reside
during Tue; otherwise 3-4ft south. Waves 3-4ft. To avoid double
headlines, will allow current SCA flags for Mon to expire before
issuing a new set for Tue.
Winds slowly diminish through Tue evening (dropping below SCA
criteria by mid-late evening). Meanwhile, seas will be slower to
subside from south to north as winds become more wly. Waves fall
to 2-3ft Tue evening/overnight. Seas finally expected to drop
below 5ft by Wed morning. A broad upper level trough stretches
across the NE CONUS from the Midwest to New England...staying
just north of the region Wed-Fri. Winds generally aob 15kt during
this period. SW wind direction for Wed...becoming predominantly
NW Wed night-Fri. Seas average 2-3ft (possibly up to 4ft at times
near 20 NM north of Parramore Island); Waves generally 1-2ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 10 AM EST this morning for
MDZ021-022.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 5 PM EST this afternoon for
ANZ635>638.
Small Craft Advisory until 10 PM EST this evening for
ANZ632>634-654-656-658.
Small Craft Advisory until 7 PM EST this evening for ANZ630-
631-650-652.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...MPR
MARINE...BMDHazardous weather outlook, Jan 30, 3:38 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 AM EST MON JAN 30 2017
ANZ635-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-100-509>525-310845-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-NORTHAMPTON-
HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
338 AM EST MON JAN 30 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ023>025-VAZ099-310845-
SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-
338 AM EST MON JAN 30 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND AND
SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SNOW SHOWERS TODAY MAY PRODUCE ACCUMULATIONS FROM A DUSTING TO LESS
THAN ONE INCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021-022-310845-
DORCHESTER-WICOMICO-
338 AM EST MON JAN 30 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Western Louisa
- When
- January 30, 4:00 AM EST to 8:30 AM EST
- Where
- Western Louisa forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.978, -77.963 (the zone’s center; the record gives no point)
Snowfall totals were generally between 0.5 inch and 1 inch across the county. Trevilians reported 1 inch of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, January 30, 201751 kt wind · 27 events
- High Wind in Wyoming, January 30 to 31, 201763 kt wind · 22 events
- Winter Storm in Montana, January 30 to 31, 201711 events
- Winter Weather in Maryland, January 30, 20175 events
- High Wind in South Dakota, January 30, 201751 kt wind · 5 events
- Blizzard in Alaska, January 30, 20174 events
- Heavy Snow in Washington, January 30 to 31, 20174 events
- Winter Weather in Maryland, January 30, 20173 events
- Wildfire in Oklahoma, January 30 to 31, 20173 events
- Wildfire in Oklahoma, January 30 to 31, 20172 events
- Winter Weather in District of Columbia, January 30, 20171 event
- High Wind in Wyoming, January 30, 201763 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677789.